Tramadol free day!

I have moved from co-codamol 30/500 max 8 a day, to Tramadol 50mg every 4 hours Which have shown a little improvement to the pain and I am sleeping a little better.

But I have a slightly foggy head than normal and feel more listless. I am told I have a very high pain tolerance and can block pain some of the time when needed. So I thought I would go a waking day with out Tramadol?

Woke at my normal time determined not to take a pill it was not long into the morning my head seemed clearer and the pain was not a lot worse. So thought this is going better than I hoped bring on the day. By mid day both knees were reminding me they are not 100% throat and chest sore as I still have this stupid cough. Couple of hours later my shoulders and neck are sore but under control. I was determined to see this though (to stubborn for my own good) The head was still clearer but a headache peeking though and countering it slightly. I was now at the point I did not want to do an awful lot and seemed to feel very warm. So went down to watch a film on the telly. Could not get comfortable but not uncommon for me under a normal day. My back feet and hands were now starting to hate me. Then the wife came home from work and said have you taken a Tramadol because you look awful. Had my tea a little telly and off to bed with a Tramadol. Woke feeling Like I have ran a marathon?


Tramadol does make my head foggier.

Tramadol does help the pain.

I should not think of doing this again!

21 Replies

  • I guess you have also realised that its not a good idea to suddenly stop strong pain meds - if you do want to reduce them a bit, do just that - reduce them, rather than going cold turkey. Some of the discomfort can actually be from the withdrawal itself, and not just the return of pain.

    What I tend to do when I want to reduce my pain meds, is leave it a bit longer between doses, or leave it a bit later in the morning before I take the first one, or occasionally just miss one out completely. Having done the cold turkey thing with both codeine and tramadol, and having realised what it could have done to me in the way of physical damage from rapid withdrawal, I won't be doing that again.

  • Nor me. I do leave longer or try to miss one. It was to see how much it was changing my life? But it does keep me upright.

  • You can consider reducing meds but not cold turkey. A gradual reduction with GP advice is the way to do it. You might not cone off the whole amount but a reduction might help balance the brain fog?

  • Thanks for the comments well put.

  • Have you thought about hypnosis? You'll probably be quite receptive if you can block out pain. In Italy they use hypnosis instead of anaesthetic for minor surgery. Maybe it would be enough to allow onev less dose in the day, if your goal is to use less medication.

    You tube - trigram healing - pain eraser

  • I am on 14 prescriptions a day for varying conditions and getting the balance right as some meds affect my other conditions. When I was working I did do acupuncture and hypnosis. Hypnosis did not work as well and acupuncture worked quite well except as I am on warfarin I used to leak again after coming out from treatment sometimes! Now I am unable to work money is spent on the necessary.

  • I do juggle tramadol to suit my needs, but know what you mean about fuzziness. I can often oversleep after the early morning dose, so tend to take that at four or five a.m. Then it's caffeine to wake me ... Coffee or tablet form. It is better to space doses rather than stop, and then easier to do a single extra dose if bad times happen. Had your gp ever suggested alternating a standard painkiller e.g panadol with the tramadol? But never mix at same time.

    Sometimes it's good to reduce the drugs and check the necessity of the dosage, and rebalancing meds is far better than just throwing drugs down one's throat according to the clock.

  • Tramodol is the main problem it helps the pain but I try to leave as much time between as I can. But I have days were I have to max it to get any relief. Co-Codamol 30/500 in the end was not helping and giving me constipation.

    I wanted to see how much the fog would go by laying off them? But I now realise I should of been less stubborn and restarted earlier.

    Be Well

  • Have you tried Morphine patches they have really helped me and i feel clear headed where as when i was on tramadol it made me feel drowsy and muzzy headed and did nothing for my pain. I hope you feel better soon Offcut and i wish you all the best. Poohbear'

  • Thank you

    My GP was reluctant to move me up to Tramadol but could see the coco were not helping.

  • If you can achieve a constant low dose throughout the 24 hours, then slightly adjust up when you feel the onset of worse pain - don't be wary of guessing, you know your body best - it is better than getting to the point of having to give in !

    I couldn't cope with CoCo either and was a zombie (in all departments :) but like you, I have high pain threshold so always tempted to reduce meds. Have even survived having a foot operation finished off with no anaesthetic working - piece of cake compared to sciatica !etc

    May I suggest you allow yourself a fortnight of focussing on your needs and by keeping a detail diary/schedule to understand what is happening and how you might predict or prevent the worst. Mine looked like an A4 sheet per day with each hour in a table against meds , foods, sleep, actions, exercises, and at this point of the year, I would add 'warmth'. It is surprising how just a tiny chill or sniffle can flare the joints. You don't say what your diagnosis is, and I'm assuming arthritis? Osteo?

  • Arthritis most painful in feet, knees, neck, hands with 3 collapsed vertebra in-between the shoulder blades which have become arthritic. I have 57% lung function with Restrictive lung disease with fibrosis and paralysed diaphragm and a few heart/lung conditions.

    CoCo gave me a real rush feeling after 30 mins of taking it but has never deadened the pain well.

    The Cold cuts me in half but thunderstorms hit my knees with a real vengeance?

    I had 4 cortisone injections in my tibia which had no anaesthetic. My Wife was with me and she said I went whiter on every injection. The doctor turned to me after the last one and said " Wow I am impressed most people faint on the second!" I later find out I should not of had them ?

    Be Well

  • bone wise we are similar, but I think your lung problems are worse to endure :(

    I've only got centre third of spine with discs/without nodules so lots of nerve impacts too. Full sympathy with how you feel. Sounds like your gp gave too much cortisone in one go, sometimes 'less is more' I once had doubled injections in wrists and nearly 'bailed out' for following week !

    OA is always sensitive to temp and pressure changes, as well as bugs, and I wonder if you are more suseptible because of any poor circulation? Back to old fashioned basics -thermals, high necks, and joint supports that keep warmth in as well as minimising physical stresses.

    On a lighter note, a bit of nagging, get your longjohns on before the snow gets here ! Lol.

  • I have never had a problem wearing my thermals ;) I have a multipurpose hat scarf etc. that makes me look like a bank robber. But I only go out in the winter if I have to.

  • I was given Tramadol when I first went to the pain clinic took them for 5 days couldn't leave the house my head was down the loo constantly bloody evil I have morphine now and spine block which I'm having next month thank god

  • morphine does very little for me.

  • No I find when I'm well over due for a spine block morphine does nothing for me like now but I have a spine block 14th next month

  • hope it does the trick

  • Yep...been there same outcome.

    Always hated taking meds let alone prescription meds but have had to conceed the last 2yrs if want to have some life.

    Hey ho pain is definitely a change of lifestyle to be lived for the day, day by day

    Thanks for sharing your experience friend.


  • In many ways it was to see how much I relied on it. I realise how much now!

  • ive gone from 8 day down to nothing as my prescription rang out its been hell hot sweats mood swings flu been on them for 4 - months i had enough amitriptyline for sleeping i went to the dentist had a jab for a filling sat there sweating had to wear a hat as my head was soaking wet so was my t shirt i can go hot and cold had to ring up the pharmacy to get more as i was in so much pain

    cold turkey is awful my heart goes out to anyone whos finding it hard

You may also like...